Hail, Butler
- When
- March 28, 11:13 AM EST
- Where
- Butler County, 3.61 mi SSE of West Liberty
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.950, -80.030
Quarter size hail reported through social media; picture provided.
An advancing warm front promoted heavy rain and thunderstorms during the afternoon of March 28th. Substantial breaks in the clouds south of the boundary, along with substantial warm air advection, resulted in around 1500 J/kg of mean-layer CAPE, and substantial (60kts+) effective shear was in place across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An advancing warm front promoted heavy rain and thunderstorms during the afternoon of March 28th. Substantial breaks in the clouds south of the boundary, along with substantial warm air advection, resulted in around 1500 J/kg of mean-layer CAPE, and substantial (60kts+) effective shear was in place across the region. Hail growth increased into the evening as effective wind shear increased to 70kts over eastern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 28, 8:17 AM EST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 917 AM EDT Sat Mar 28 2020 .SYNOPSIS... Periodic showers and scattered thunderstorms can be expected through tomorrow with the approach and passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... Morning Update: No major changes have been made to this forecast period. Previous Discussion: A warm front will continue to drive northward this morning, allowing for the bulk of the showers this afternoon to be focused over the northern half of the forecast area. Another shortwave will ride along the stalled front during the afternoon hours, which will continue to support shower activity and provide the risk for convection. Atmosphere remains capped as the warmer air aloft surges northward. There will be an increases in atmospheric buoyancy, but much of this will be relegated to the warm sector south of the surface boundary. Models continue to display pockets of dry air developing in the warm sector late this morning and through the afternoon, allowing locales south of the front to experience an break in rainfall and also a rise in surface temperatures. With this setup a wide range of temperatures is on tap for today, with the far north remaining in the 50s, while the southern border will approach 80 degrees. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Surface warm front will push north of the area tonight as the upper level ridge experience one more brief amplification. This should allow for a break in the activity across most, if not all, of the area by late this evening and into the overnight hours. The occluded surface front will approach western Ohio late tonight. More showers, and possibly a thunderstorm, will develop ahead of the boundary and push through the entire region Sunday morning. Atmosphere will dry out quickly behind the boundary, allowing for some sunshine to make a much needed return. The main concern for Sunday will be the threat for strong winds behind the front. An impressive wind field will develop on the southeastern flank of the 500 low. Mixing heights rise quickly and instability aloft increases. This will allow for the strong winds aloft to mix down to the surface. Current forecast soundings are hinting that a wind advisory may be needed on Sunday. Temperatures remain well above normal Saturday night and Sunday. Increasing clouds and the risk for a passing shower on Monday with the return of cold advection and northwest flow. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Building high pressure on Tuesday will promote drier conditions. The next chance for rain will be Wednesday as a disturbance passes to our south. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... Restrictions largely north PIT in rain -w- embedded storms expected to briefly clear up by late morning before another shortwave riding along a stalled frontal boundary kicks off another round of convection. South of PIT isold shra/tstms are possible as convective temps are briefly reached. Persistent rain further N should result in more stability and no tstms, as IFR/MVFR persists. .Outlook... Restrictions are likely to continue Sun mrng followed by gusty wind with a Sun cdfnt. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 422 AM EDT Sat Mar 28 2020 OHZ040-041-049-050-059-PAZ007>009-013>016-020>023-029-073>076- WVZ001>003-290830- Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio- 422 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe storms are possible today. The main threat is damaging wind gusts. Localized flooding is possible today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe storms are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-048-057-058-068-290830- Tuscarawas-Coshocton-Muskingum-Guernsey-Noble- 422 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and tonight. Scattered severe storms are possible today. The main threat is damaging wind gusts. Localized flooding is possible today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe storms are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ069-PAZ031-WVZ004-012-021-509>514-290830- Garrett-Monroe-Greene-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 422 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe storms are possible today. The main threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe storms are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
1100 AM EDT Sat Mar 28 2020
PAZ014-021-022-073-281545-
Armstrong-Butler-Westmoreland-Allegheny-
1100 AM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...NORTHWESTERN
WESTMORELAND AND ARMSTRONG COUNTIES...
At 1059 AM EDT, a strong thunderstorm was located near Oak Hills, or
7 miles south of Butler, moving east at 65 mph.
Small hail is possible with this storm.
Locations impacted include...
Butler... Vandergrift...
Kittanning... Apollo...
Hampton Township... New Kensington...
Lower Burrell... Harrison Township...
Wexford... Homeacre-Lyndora...
Arnold... Tarentum...
This includes the following highways...
Pennsylvania Turnpike between mile markers 31 and 39.
Interstate 79 in Pennsylvania near mile marker 76.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4077 7922 4051 7947 4064 8010 4087 7992
4086 7925
TIME...MOT...LOC 1459Z 270DEG 56KT 4075 7986Special Weather Statement
National Weather Service Pittsburgh PA
1121 AM EDT Sat Mar 28 2020
OHZ041-281545-
Columbiana-
1121 AM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
NORTHERN COLUMBIANA COUNTY...
At 1120 AM EDT, a strong thunderstorm was located over Alliance, or
10 miles west of Salem, moving east at 50 mph.
Small hail is possible with this storm.
Locations impacted include...
Salem... Columbiana...
East Palestine... Leetonia...
New Waterford... North Georgetown...
Winona... Homeworth...
LAT...LON 4090 8082 4090 8053 4081 8053 4081 8109
4090 8109 4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 1520Z 267DEG 52KT 4090 8107PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 AM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM HAIL 4 NE EAST ROCHESTER 40.74N 80.21W
03/28/2020 E0.25 INCH BEAVER PA PUBLIC
1046 AM HAIL 4 SW ZELIENOPLE 40.74N 80.20W
03/28/2020 U0.50 INCH BEAVER PA PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 AM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HAIL 1 NE SALEM 40.91N 80.85W
03/28/2020 U0.50 INCH COLUMBIANA OH PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
1132 AM HAIL 1 E SALEM 40.91N 80.83W
03/28/2020 U0.50 INCH COLUMBIANA OH PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
1131 AM HAIL SALEM 40.91N 80.86W
03/28/2020 M0.70 INCH COLUMBIANA OH PUBLIC
&&Special Weather Statement National Weather Service Pittsburgh PA 1142 AM EDT Sat Mar 28 2020 PAZ007-013-014-281630- Butler-Lawrence-Mercer- 1142 AM EDT Sat Mar 28 2020 ...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT SOUTHERN MERCER...LAWRENCE AND NORTHWESTERN BUTLER COUNTIES... At 1142 AM EDT, strong thunderstorms were clustered over Campbell, or near Youngstown, moving east at 50 mph. Small hail is possible with this storm. Locations impacted include... New Castle... Grove City... Ellwood City... Homeacre-Lyndora... Shanor-Northvue... Slippery Rock... New Wilmington... Oakwood... New Castle Northwest... New Beaver... Pulaski... Prospect... This includes the following highways... Pennsylvania Turnpike between mile markers 1 and 6. Interstate 79 in Pennsylvania between mile markers 94 and 114. Interstate 376 in Pennsylvania between mile markers 4 and 14. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4087 7991 4087 8052 4115 8052 4117 7988 TIME...MOT...LOC 1542Z 261DEG 54KT 4107 8058
The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 16:13 UTC.
34 hail, 17 flash flood, 7 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported through social media; picture provided.
A trained spotter reported quarter size hail.
Hail reported through Facebook; picture provided.
Hail reported via social media; picture provided.
Hail reported via social media.
Trained spotter reported mix of dime and quarter size hail.
Hail reported via social media; picture provided.
Mix of dime to quarter sized hail in Slippery Rock Township.
Hail reported via social media; picture provided.
Quarter sized hail reported via Facebook West of Bessemer.
Hail reported via mping.
Hail reported via social media.
Trees were reported to be blown down on Atlas Cherry Valley Road.
Trees were reported down on Burgettstown Road.
Hail reported via social media.
Quarter sized hail reported in Zelienople, PA by a trained spotter.
One inch hail reported through mping.
Hail reported via social media; video provided.
Two and half inch hail reported by an emergency manager; picture provided.
Quarter size hail reported through mping.
Quarter sized hail reported via social media.
Hail reported via social media; dents were made on cars.
Two inch hail reported by a local citizen.
Hail reported via mping.
Hail reported via mping.
Hail reported via social media; picture was provided.
Hail reported via mping.
Hail reported via Mping.
Trees were reported to be down on Brookwood Road.
Hail report via MPing.
Hail reported in Peter Township area.
Quarter sized hail reported from MPING.
One inch hail reported via social media.
A report of quarter size hail was made on social media.
Roof and structural damage was observed.
A trained spotter observed half dollar sized hail.
A trained spotter observed tennis ball sized hail.
Flooding and debris were reported along Chapel Road, with local creeks out of their banks.
Police were said to be responding on Brownsville Road, which was covered with water.
Water was reported to be entering homes in Mount Lebanon.
A local citizen reported hail 2 inches in diameter.
Water was reported to be in homes and basements in Hopewell Township.
Trees were reported to be blown down in West Pike Run Township.
Simpson Howell Road was closed due to flooding.
A tree was reported to be down on West Run Road, blocking the entire road.
Many reports of flooded basements were received from Pittsburgh and other county locations.
Along California Road, trees were reported to be blown down.
Widespread flooding and landslides occurred in Armstrong County, according to county 911 officials.
One man died when he was swept into a storm drain. The incident happened in Sewickley Township near Clay Pike. His wife told police that her husband had just finished clearing the drain of leaves and sticks when he got pulled down.
Subsidence due to flooding was reported at 1500 Ingomar Heights Road.
At the intersection of Babcock Blvd and Wildwood Rd, the road was completely under water due to flooding.
A foot of water was reported in an apartment building near Aliquippa, causing families to be displaced.
Numerous roads were reported to be flooded throughout Wayne Township.
Route 837 was reported to be closed by flooding.
An emergency manager reported a few roads were closed due to flooding, including Hicks Road and Lake Road.
A vehicle was reported to be stuck in flood water.
Flooding was reported at the intersection of Linden Creek Road and Cheslock Road.
Flooding was reported along West Chestnut and Washington Street. A vehicle was trapped in the water and the driver had to be rescued.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Westmoreland | 2020-03-28 | 38 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879372, 879371, 879370, 879369, 879368, 879367, 879366, 881159, 879365, 879364, 879363, 879362, 908436, 908437, 879361, 879359, 879360, 879358, 879357, 879356, 879355, 879354, 879353, 879351, 879350, 879348, 879349, 879347, 908438, 879346, 879343, 879344, 879345, 881166, 908439, 879342, 879341, 909150, 909151, 909152, and more.